Oklahoma, 2013

Excessive Heat in Oklahoma, August 6 to 7, 2013

August 6 to 7, 2013 · NWS TSA · 7 events in 7 counties and zones

A subtropical ridge of high pressure over Texas helped produce a period of excessive heat across portions of eastern Oklahoma as typical summertime heat combined with high humidity to produce high temperatures around 100 degrees. Heat index values of 105 to 110 degrees occurred during the day with temperatures only falling into the mid to upper 70s at night, resulting in little relief from the…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A subtropical ridge of high pressure over Texas helped produce a period of excessive heat across portions of eastern Oklahoma as typical summertime heat combined with high humidity to produce high temperatures around 100 degrees. Heat index values of 105 to 110 degrees occurred during the day with temperatures only falling into the mid to upper 70s at night, resulting in little relief from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 11:01 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 5, 11:01 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT TUE AUG 6 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
OR THE 6Z TAFS... STRONG CONVECTION ONGOING ACROSS SOUTHERN
KANSAS WILL SKIRT THE AREA OVER THE NEXT FEW HOURS. THERE IS A
POSSIBILITY THAT THIS ACTIVITY COULD AFFECT KBVO... KXNA OR KFYV.
IF IT DOES... HEAVY RAINFALL AND STRONG GUSTY WINDS CAN BE
EXPECTED. OTHER THAN THIS ACTIVITY... VFR CONDITIONS WILL PREVAIL
AT ALL TAF SITES OVER THE 24 HOUR FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 925 PM CDT MON AUG 5 2013/

..UPDATE...

DISCUSSION...
STATIONARY FRONTAL BOUNDARY NEAR THE OK/KS BORDER ARCHING
SOUTHEASTWARD THROUGH NORTHERN AR REMAINS THE FOCUS FOR EVENING
CONVECTION. A LARGE AND INTENSE MCS IS UNDERWAY ACROSS CENTRAL
KS...WITH LATEST DATA SUGGESTING THE SOUTHERN PERIPHERY OF THIS
SYSTEM WILL SKIRT THE OK/KS BORDER. FURTHER EAST...A SMALLER
CONVECTIVE CLUSTER HAS MOVED INTO NORTH CENTRAL AR WITH TRAILING
LIGHT PRECIP EXTENDING INTO FAR NW AR. THIS ZONE OF CONVECTION MAY
PERSIST AND POSSIBLY FILL-IN AHEAD OF THE APPROACHING LARGER MCS.
EITHER WAY...POPS WERE INCREASED ALONG THE IMMEDIATE OK/KS BORDER
INTO EXTREME NW AR. A LIMITED SVR THREAT WILL ALSO REMAIN
OVERNIGHT HOWEVER THE BULK OF ORGANIZED SVR WEATHER IS LIKELY TO
REMAIN FURTHER NORTH INTO KS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

AVIATION...06
Hazardous weather outlook, Aug 5, 11:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1230 AM CDT TUE AUG 6 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1230 AM CDT TUE AUG 6 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A THUNDERSTORM COMPLEX MOVING ACROSS SOUTHEAST KANSAS MAY MOVE
INTO PORTIONS OF NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS
OVERNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS AND LARGE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
EXCESSIVE HEAT WILL CONTINUE ACROSS EASTERN OKLAHOMA AND PORTIONS
OF WEST CENTRAL ARKANSAS TUESDAY THROUGH THURSDAY...WITH A
WEAK COLD FRONT SLIDING INTO THE AREA WEDNESDAY AND PROVIDING
SLIGHT RELIEF FROM THE HEAT FOR NORTHERN LOCATIONS.  THUNDERSTORM
CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK INTO
EARLY NEXT WEEK.  WHILE IT WILL NOT RAIN EVERY DAY AT EVERY
LOCATION...THE HOT AND HUMID WEATHER COMBINED WITH A STALLED FRONTAL
BOUNDARY WILL MAINTAIN THE CHANCE OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 5, 11:19 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 AM CDT TUE AUG 6 2013

OKZ055>057-060615-
CRAIG OK-NOWATA OK-WASHINGTON OK-
1219 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CRAIG...NOWATA AND WASHINGTON

AT 1220 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
COPAN...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...NOWATA...DELAWARE...LENAPAH...WANN...
WATOVA...NEW ALLUWE...BARTLESVILLE...DEWEY...COPAN...VINITA...WHITE
OAK...CENTRALIA...HOLLOW...PYRAMID CORNERS...BLUEJACKET...
CENTRAILIA...WELCH AND SOUTH COFFEYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3655 9502 3658 9533 3660 9533 3659 9544
      3664 9600 3700 9600 3701 9505
TIME...MOT...LOC 0520Z 282DEG 23KT 3703 9596
Special weather statement, Aug 6, 12:12 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
112 AM CDT TUE AUG 6 2013

OKZ055>058-063-060700-
CRAIG OK-DELAWARE OK-NOWATA OK-OTTAWA OK-WASHINGTON OK-
112 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CRAIG...NORTHWESTERN DELAWARE...SOUTHERN NOWATA...OTTAWA AND
     WASHINGTON

AT 111 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 29 MILES NORTH OF PICHER TO 5 MILES NORTH OF HOLLOW TO
19 MILES WEST OF WATOVA...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...MIAMI...
COMMERCE...AFTON...FAIRLAND...VINITA...CENTRALIA...CENTRAILIA...WELCH
AND TWIN BRIDGES STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3681 9461 3656 9503 3658 9533
      3660 9533 3659 9553 3661 9590 3697 9534
      3701 9531 3700 9462
TIME...MOT...LOC 0611Z 280DEG 31KT 3740 9485 3695 9522
          3654 9594

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Choctaw

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 6, 3:00 AM CST to August 7, 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475933, 475934, 475935, 475936, 475937, 475938, 475939.